10212017Headline:

Houston, Texas

HomeTexasHouston

Email Scott Kappes
Scott Kappes
Scott Kappes
Contributor • (866) 529-2400

Acetaminophen May Increase Risk of Asthma

1 comment

A recent study published by the American Journal of Respiratory and Critical Care Medicine found that acetaminophen, the active ingredient in Tylenol, may increase the risk of asthma and other allergic conditions in children and teens..

The study looked at more than 320,000 children in 50 countries and found that those who take medication containing acetaminophen are more likely to experience allergic conditions.

A portion of the study looking at 13-14 year olds found that those who take medication that contain acetaminophen at least once a month are 2.5 times more likely to experience asthma than those who do not take these drugs.

The study also found that children who take over the counter medications containing acetaminophen may be at an increased risk of experiencing allergic condition like eczema, rhinitis, and itchy watery eyes.

The results of the study do not necessarily suggest that acetaminophen causes asthma and other conditions, but rather suggest that the ingredient may increase the risk of these conditions. Parents should not stop giving their children acetaminophen without first consulting a physician.

Children with asthma tend to become sick more often and therefore would be more likely to be taking medications that contain acetaminophen than children with asthma or allergies and this may account for some of the disparity.

Experts have expressed an urgent need for additional research and randomized control studies to gain further insight into a possible causal relationship.




1 Comment

Have an opinion about this post? Please consider leaving a comment or subscribing to the feed to have future articles delivered to your feed reader.

  1. john says:
    up arrow

    thank you.